Hypoglycaemia is the commonest side-effect of insulin treatment for diabetes, and is the single greatest barrier to achieving and maintaining good glycaemic control. Severe hypoglycaemia (requiring assistance for recovery) is associated with significant morbidity and is feared by most people with type 1 diabetes and their families. It causes stress and anxiety and may influence self-management and glycaemic control. The annual prevalence of severe hypoglycaemia is around 30% in people with type 1 diabetes, and is higher in those with risk factors such as strict glycaemic control, impaired awareness of hypoglycaemia and increasing duration of diabetes. It is also common during sleep (nocturnal hypoglycaemia). Neurological manifestations include coma, convulsions, transient hemiparesis and stroke, while reduced consciousness and cognitive dysfunction may cause accidents and injuries. Cardiac events may be precipitated such as arrhythmias, myocardial ischaemia and cardiac failure. Hypoglycaemia can affect all aspects of life, including employment, driving, recreational activities involving exercise, and travel, and measures should be taken in all of these situations to avoid this potentially dangerous side-effect of insulin therapy.
Copyright (c) 2007 John Wiley & Sons, Ltd.